Tennessee, 2009

Hail in Tennessee, April 13, 2009

April 13, 2009 · NWS HUN · 1 event in 1 county or zone

Scattered thunderstorms developed during the mid evening hours which produced large hail in Franklin County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

Scattered thunderstorms developed during the mid evening hours which produced large hail in Franklin County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Apr 13, 5:30 PM CST, 2 hours 59 minutes earlier.

Area forecast discussion, Apr 13, 5:30 PM CST, 2 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
630 PM CDT MON APR 13 2009

.UPDATE...FOR 00Z AVIATION DISCUSSION
&&

.AVIATION...
FOR THE SHORT TERM...MAIN ISSUES CENTER AROUND CONVECTION MOVING
THROUGH NORTH ALABAMA. WILL HANDLE THIS WITH A VCTS FOR RIGHT
NOW...BUT HAIL/GUSTY WINDS ARE POSSIBLE WITH ANY TS MOVING DIRECTLY
OVER EITHER TERMINAL. DECK OF MVFR BKN/OVC CIGS IS BEHIND THE MAIN
COLD FRONT...AND WILL ARRIVE INTO BOTH TERMINALS THIS EVENING. LOW
CIGS WILL REMAIN THROUGH THE NIGHT...BEFORE GRADUALLY LIFTING
TOMORROW AFTERNOON.
&&

.DISCUSSION.../ISSUED AT 308 PM CDT MON APR 13 2009/
BROKEN LINE OF CONVECTION IS NOW UNDERWAY ALONG PRE-FRONTAL TROF
FROM MIDDLE KY/TN INTO NW AL. ACTIVITY REMAINS MORE WELL-ORGANIZED
TO OUR N. CELLS ARE TRYING TO REMAIN DISCRETE GIVEN PLENTY OF DEEP
LAYER BULK SHEAR. LOW LEVEL CONVERGENCE REMAINS WEAK AND IS A
LIMITING FACTOR SO FAR ACROSS NW AL...ALTHOUGH CU FIELD REMAINS
RATHER SOLID INTO ERN MS. CURRENT HODOGRAPH HAS BECOME MORE LINEAR
AT KGWX/OKOLONA BEHIND THE SFC TROF. HOWEVER...LOW LEVEL SHEAR IS
HIGHER E OF I-65 PER KHTX HODOGRAPH WHICH HAS A 0-1KM BULK SHEAR
VALUE OF 38KT AND 0-2KM SRH OF 123 M2S2. PRIMARY THREATS REMAIN
LARGE HAIL...BUT WILL HAVE TO MONITOR CELL TRENDS AS THEY MOVE
INTO BETTER LOW LEVEL SHEAR ENVIRONMENT.

IN GENERAL...THUNDERSTORM THREAT WILL WANE FROM WEST TO EAST THIS
EVENING AS COOLER/MORE STABLE AIR MOVES INTO THE REGION. THAT BEING
SAID...NAM/NSSL-WRF BOTH SUGGEST TSRA REGENERATION ALONG THE MAIN
COLD FRONT TONIGHT ALONG PLUME OF 60+ DEWPOINTS ADVECTING INTO
NORTHEAST ALABAMA. NAM IS PROBABLY TOO BULLISH WITH THIS MOISTURE
RETURN...BUT WILL STILL RETAIN SHOWERS/THUNDERSTORMS LIKELY
NORTHEAST THROUGH THE OVERNIGHT HOURS. SHOWERS ARE POSSIBLE THROUGH
THE NIGHT ELSEWHERE AS UPSTREAM OBS /IN PLACES LIKE MISSOURI/ SHOW
LIGHT RAIN BEHIND THE MAIN FRONT.

TUESDAY WILL BE A DREARY DAY ON THE BACKSIDE OF THE DEPARTING
SURFACE LOW...WITH EXTENSIVE CLOUD COVER AND HIGHS ONLY TOPPING OUT
AROUND 60. ALTHOUGH PWATS WILL BE FAIRLY PALTRY /AROUND .5
INCHES/...CAPE VALUES AROUND 50 J/KG SHOULD BE ENOUGH TO SQUEEZE OUT
A LIGHT RAIN SHOWER OR TWO...ESPECIALLY IN THE MORNING.

AFTER AN UNSEASONABLY COOL NIGHT ON TUESDAY /LOWS AROUND
40/...TEMPERATURES THROUGH THE REMAINDER OF THE WORK WEEK WILL
SLOWLY MODERATE AS UPPER RIDGING BUILDS ACROSS THE SOUTHEAST.
MOISTURE WILL SLOWLY RETURN TO THE AREA ON SATURDAY AS LOW LEVEL
SOUTHEASTERLY FLOW BECOMES MORE SOUTHERLY...WITH THE NEXT SYSTEM
PROGGED TO IMPACT THE CWFA ARRIVING ON THE WEEKEND. STILL IN THE
WARM SECTOR...TEMPERATURES ON SATURDAY SHOULD BE JUST ABOVE NORMAL
DESPITE THE CONSIDERABLE CLOUD COVERAGE...AND DEPENDING ON THE
TIMING OF THE ADVANCING COLD FRONT...SUNDAY MAY BE WARM AS WELL. FOR
NOW...HAVE GONE WITH THE HIGHEST SHOWER/THUNDERSTORM CHANCES FOR THE
WEEKEND ON SUNDAY...IN CONJUNCTION WITH THE FRONTAL PASSAGE.
TEMPERATURES WILL COOL SLIGHTLY FOR THE START OF THE NEXT WORK
WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    49  60  40  64  43 /  50  20  10   0   0
SHOALS        48  59  40  66  43 /  30  20  10   0   0
CULLMAN       51  58  39  65  42 /  50  20  10   0   0
FAYETTEVILLE  48  56  39  62  43 /  40  20  10  10   0
ALBERTVILLE   51  60  38  63  42 /  70  20  10   0   0
FORT PAYNE    53  62  39  63  43 /  70  20  10   0   0

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

JLL
Hazardous weather outlook, Apr 13, 5:55 PM CST, 2 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK..UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
655 PM CDT MON APR 13 2009

ALZ001>010-016-TNZ076-096-097-141000-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
655 PM CDT MON APR 13 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TONIGHT...

SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH THE EVENING AHEAD OF A
NEARLY STATIONARY COLD FRONT. SOME THUNDERSTORMS MAY BE
SEVERE...WITH DAMAGING WINDS AND LARGE HAIL. ISOLATED TORNADOES ARE
UNLIKELY...BUT CANNOT BE RULED OUT.

THE GREATEST SEVERE WEATHER THREAT WILL BE WEST OF INTERSTATE 65
EARLY THIS EVENING...BEFORE SLOWLY SHIFTING EAST...AND EVENTUALLY
ENDING OVER NORTHEAST ALABAMA BY MIDNIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

THE NEXT CHANCE OF THUNDERSTORMS IS EXPECTED NEXT WEEKEND.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
REQUESTED THIS EVENING.

JLL

In the hours before

Local storm report, Apr 13, 5:36 PM CST, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
636 PM CDT MON APR 13 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HAIL             1 N FRENCH MILL         34.78N 86.88W
04/13/2009  E1.00 INCH       LIMESTONE          AL   EMERGENCY MNGR

            QUARTER SIZED HAIL REPORTED ON MCCULLY MILL RD.

&&

AMP
Special weather statement, Apr 13, 6:13 PM CST, 2 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
713 PM CDT MON APR 13 2009

ALZ001-005-140045-
LAUDERDALE-LIMESTONE-
713 PM CDT MON APR 13 2009

...SIGNIFICANT WEATHER ALERT FOR LAUDERDALE AND LIMESTONE COUNTIES
UNTIL 745 PM CDT...

AT 712 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR WHITEHEAD...OR 20 MILES EAST OF FLORENCE...
MOVING NORTHEAST AT 30 MPH.

DIME SIZE HAIL...WINDS UP TO 40 MPH...AND HEAVY DOWNPOURS ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  ANDERSON.
  GOOD SPRINGS...CAIRO.
  LESTER...MT ROZELL.
  LEGGTOWN.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM CDT MONDAY EVENING FOR
NORTHERN ALABAMA AND CENTRAL TENNESSEE.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

RSB
Special weather statement, Apr 13, 6:44 PM CST, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
744 PM CDT MON APR 13 2009

ALZ003-140115-
FRANKLIN-
744 PM CDT MON APR 13 2009

...SIGNIFICANT WEATHER ALERT FOR FRANKLIN COUNTY UNTIL 815 PM CDT...

AT 743 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR SPRUCE PINE...OR 8 MILES SOUTH OF
RUSSELLVILLE...MOVING NORTHEAST AT 35 MPH.

DIME SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  RUSSELLVILLE.
  PLEASANT RIDGE.
  NEWBURG...THARPTOWN.

SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

RSB
Special weather statement, Apr 13, 7:04 PM CST, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
804 PM CDT MON APR 13 2009

ALZ005-140130-
LIMESTONE-
804 PM CDT MON APR 13 2009

...SIGNIFICANT WEATHER ALERT FOR LIMESTONE COUNTY UNTIL 830 PM CDT...

AT 803 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR OLIVER...OR 14 MILES WEST OF ATHENS...MOVING
EAST AT 35 MPH.

WINDS UP TO 40 MPH AND DIME SIZED HAIL ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  RIPLEY...CAIRO.
  CARTWRIGHT...TANNER.
  ATHENS.
  FRENCH MILL...CAPSHAW.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
Special weather statement, Apr 13, 7:46 PM CST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
846 PM CDT MON APR 13 2009

TNZ076-096-097-140215-
FRANKLIN-LINCOLN-MOORE-
846 PM CDT MON APR 13 2009

...SIGNIFICANT WEATHER ALERT FOR FRANKLIN...LINCOLN AND MOORE
COUNTIES UNTIL 915 PM CDT...

AT 843 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR FAYETTEVILLE...MOVING NORTHEAST AT 25 MPH.

ONE HALF INCH DIAMETER HAIL...WINDS UP TO 40 MPH...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  MIMOSA.
  MULBERRY.
  BOONEVILLE.
  MARBLE HILL.
  LYNCHBURG.

SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
Special weather statement, Apr 13, 7:46 PM CST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
846 PM CDT MON APR 13 2009

ALZ016-140230-
CULLMAN-
846 PM CDT MON APR 13 2009

...SIGNIFICANT WEATHER ALERT FOR NORTHERN CULLMAN COUNTY UNTIL 930
PM CDT...

AT 843 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ADDISON...MOVING EAST AT 30 MPH.

ONE HALF INCH DIAMETER HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH
THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  JONES CHAPEL.
  LOGAN.
  WEST POINT...BATTLEGROUND.
  BALDWIN.
  SOUTH VINEMONT...CULLMAN.
  FAIRVIEW.

THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

CBD

The radar

The Northeast Alabama radar (KHTX), 29 km away, was scanning. The volume nearest the first event began at 02:28 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Franklin

When
April 13, 8:29 PM CST to 8:30 PM CST
Where
Franklin County, 0.89 mi NW of Winchester
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.190, -86.130

Quarter sized hail was reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2009Every state in 2009This day in weather historyWarnings in Tennessee, April 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 159296.